Intravenous N-acetylcysteine is usually regarded as a safe antidote. However, during the infusion of the loading dose, different types of adverse drug reactions (ADR) may occur. The objective of this study was to investigate the relation between the incidence of different types of ADR and serum acetaminophen concentration in patients presenting to the hospital with acetaminophen overdose. This is a retrospective study of patients admitted to the hospital for acute acetaminophen overdose over a period of 5 years (1 January 2004 to 31 December 2008). Parametric and non-parametric tests were used to test differences between groups depending on the normality of the data. SPSS 15 was used for data analysis. Of 305 patients with acetaminophen overdose, 146 (47.9%) were treated with intravenous N-acetylcysteine and 139 (45.6%) were included in this study. Different types of ADR were observed in 94 (67.6%) patients. Low serum acetaminophen concentrations were significantly associated with cutaneous anaphylactoid reactions but not other types of ADR. Low serum acetaminophen concentration was significantly associated with flushing (p < 0.001), rash (p < 0.001) and pruritus (p < 0.001). However, there were no significant differences in serum acetaminophen concentrations between patients with and without the following ADR: gastrointestinal reactions (p = 0.77), respiratory reactions (p = 0.96), central nervous reactions (p = 0.82) and cardiovascular reactions (p = 0.37). In conclusion, low serum acetaminophen concentrations were associated with higher cutaneous anaphylactoid reactions. Such high serum acetaminophen concentrations may be protective against N-acetylcysteine-induced cutaneous ADR.